1 October 2007
Controversial sweetener being used in children's medicines
Green Party MP Sue Kedgley says she is very concerned to discover that 81 medicines which may be used by children and
young people contain the controversial additive aspartame, which has been linked to a range of adverse reactions.
"This is arguably the most controversial additive in the food supply. Why would such an additive be permitted to be used
in medicines, which are supposed to make children get better, especially when there are less controversial sweeteners
In response to a written question, the Minister of Health has confirmed Medsafe has approved 124 medicines containing
aspartame, including 81 with dosage instructions for children or young people.
"It worries me that many parents may not be aware that some prescribed and over the counter medicines they may be giving
to their children may contain an additive that is linked with adverse reactions," Ms Kedgley says.
"It is very important that parents do not stop their children from taking necessary medications, however, if they are
concerned, they should ask their doctor or pharmacist if there is an equivalent medicine that does not contain
aspartame," Ms Kedgley says.
The Green Party is calling on Medsafe to source medicines for children which do not contain the artificial sweetener
aspartame following revelations that 81 medicines which may be used by children and young people contain the
Ms Kedgley is also calling on Medsafe to put pressure on pharmaceutical companies to reformulate their products, and in
the meantime ensure medicines containing aspartame are clearly labelled with a warning so parents are aware of its
presence and potential for side effects.
"An adverse reaction linked to aspartame may actually be misdiagnosed as being a symptom of another illness resulting in
the child being prescribed further unnecessary medications."
Another concern is that aspartame is not always clearly identified on many labels, Ms Kedgley says.
"There should be a requirement that the word 'aspartame' appear prominently on the label, along with a warning statement
that it has been linked to a range of adverse reactions."